|Classification and external resources|
Serum sickness in humans is a reaction to proteins in antiserum derived from a non-human animal source, occurring 4–10 days after exposure. It is a type of hypersensitivity, specifically immune complex hypersensitivity (type III). The term serum sickness-like reaction (SSLR) is occasionally used to refer to similar illnesses that arise from the introduction of certain non-protein substances. It was first characterized by Clemens von Pirquet and Béla Schick in 1906.
When an antiserum is given, the human immune system can mistake the proteins present for harmful antigens. The body produces antibodies, which combine with these proteins to form immune complexes. These complexes enter walls of blood vessels and initiate an inflammatory response. They can also cause more reactions resulting in typical symptoms of serum sickness. This results in hypocomplementemia, a low C3 level in serum.
Antitoxins and Antisera
Some of the drugs associated with serum sickness are:
Symptoms can take as long as 14 days after exposure to appear, and may include signs and symptoms commonly associated with allergic reactions or infections.
- joint pain (arthralgia), especially finger and toe joints
- fever, as high as 104°F and usually appears before rash
- lymphadenopathy (swelling of lymph nodes), particularly near the site of injection, head and neck
- hypotension (decreased blood pressure)
- splenomegaly (enlarged spleen)
Diagnosis is based on history given by patient, including recent medications.
With discontinuation of offending agent, symptoms usually disappear within 4–5 days.
Avoidance of antitoxins that may cause serum sickness is best way to prevent serum sickness. Physicians should make their patients aware of the drugs that they are allergic to. Skin testing is done for identifying individuals who may be at risk of reaction.
- Brucculeri M, Charlton M, Serur D (2006). "Serum sickness-like reaction associated with cefazolin". BMC Clin Pharmacol 6: 3. doi:10.1186/1472-6904-6-3. PMC 1397863. PMID 16504095.
- Jackson R (October 2000). "Serum sickness". J Cutan Med Surg 4 (4): 223–5. PMID 11231202.
- Lundquist AL, Chari RS, Wood JH, et al. (May 2007). "Serum sickness following rabbit antithymocyte-globulin induction in a liver transplant recipient: case report and literature review". Liver Transpl. 13 (5): 647–50. doi:10.1002/lt.21098. PMID 17377915.